Advertisement

Steroids as an Ongoing Treatment for Autoimmune Conditions

Steroid therapy for the management of various immune and inflammatory conditions is a tremendous weapon in the fight to control patients’ symptoms, especially those involving pain.  These drugs can be a powerful and effective option when other efforts have failed, but they unfortunately come with significant negatives, especially with long-term use.  Because of this, management of disease with steroids is often a balancing act, where doctor and patient must weigh the pros and cons of extended steroid use and decide on the best course of action.  Here are a few things to consider.

Steroids are a common treatment for autoimmune conditions, especially skin conditions, but are they really safe to use on an ongoing basis for decades, even in low doses found in hydrocortisone creams?

The answer depends on which steroids, how strong they are, and in which form they are given.  While no doctor is likely to prescribe constant steroid treatment for decades (even with mild creams), there are some forms of therapy that are more safe and tolerable than others.  As a dermatologist friend of mine likes to say regarding hydrocortisone cream, “It’s so relatively weak that you could smear it all over your body constantly and probably feel no long-term ill effects.”  But there are a range of creams and ointments out there, and especially when using prescription strength applications, there are concerns that may not apply with weaker treatments.

With anything but the weakest topical applications – such as oral or injectable preparations – there are always concerns and precautions when undergoing a course of steroid treatment.  The degree to which it is safe to be on them for prolonged periods will depend on the particular drug and should be discussed with your doctor.

If I do use steroid treatments, is it safer to get a higher-level dosage (e.g., shots) that might do more good vs. lower-level dosage found in skin creams?

Therapeutic course and duration will depend on the condition(s) to be treated and the medications chosen to treat it/them.  Sometimes clinicians may choose to administer doses in one form versus another because of proven efficacy in doing so.  But as a general rule – for steroids and other medications – it is best to use the minimum effective dose that will still treat, or cure, the problem sufficiently.

With very limited exceptions, such as critical care, it is usually best to avoid high-dose steroid therapy whenever possible, because of the potential for adverse effects with long-term treatment.  Such possible effects include infection, osteoporosis, cataracts, weight gain, mood swings, sleep disturbances, skin fragility and poor wound healing.  Since these effects can sometimes become as debilitating as the diseases themselves, it is important for you and your doctor to discuss achieving an acceptable balance.

And if I get higher-levels dosages more than once/year, are there any studies about long-term side effects I should be aware of?

As mentioned above, the side effects from extended steroid use are well known and established as potential complications of treatment.  One thing to keep in mind is that studies have clearly demonstrated that toxicity is highly correlated to the cumulative dose of steroids over time, which indicates the need for tapering and discontinuation of these meds whenever possible.

Because the long-term effects can be so nasty, doctors will often prescribe other immunosuppressants (such as cyclosporine or methotrexate) in conjunction with or instead of steroids, to help reduce the therapeutic burden of steroids alone.  This way steroids can also be reserved for acute flares, when the patient truly needs them.

Is there anything naturally occurring that could be a replacement/alternative for steroid treatments?

There are several putative alternative therapies that may be of help in combating autoimmune disease, and these should be discussed with your doctor, who may adhere to some, all or none of them.  A few of the more common approaches involve dietary changes, herbal treatments and hydrotherapy.

The problem is that the effectiveness of such therapies is usually anecdotal and without hard evidence.  On the other hand, if something works for an individual without any potential for harm, there is little reason not to at least try it.  As with all treatments – conventional and otherwise – there are some patients who swear by them, while others see no benefit at all.  Any decisions regarding use of alternative or complementary treatments should of course always be discussed first with your doctor.

Questions for your doctor:

  • Should I/we consider switching to alternate-day therapy after having been on steroids for an extended course?  Will this help with side effects?
  • Will you combine steroids with other immunosuppressants to treat my disease?  If so, which ones, and what are the pros and cons?
  • What can I do to prevent or treat infections while on steroids?  Do I need any specific vaccinations?
  • For disorders with skin involvement, which creams or ointments are best for my condition, and are they prescription or OTC?  Is it better to use a cream or an ointment?  Why?

References
http://www.australianprescriber.com/magazine/22/1/9/11/
http://www.ncbi.nlm.nih.gov/pubmed/19023531?dopt=Abstract
http://www.ncbi.nlm.nih.gov/books/NBK43126/

Resources
http://www.mayoclinic.com/health/steroids/HQ01431
http://www.medicinenet.com/script/main/art.asp?articlekey=13098
http://www.patient.info/health/Steroid-Tablets.htm

About the Author
Dr. Rothbard is a professional medical writer and consultant based in New York City, specializing in medical education articles targeted at a variety of audiences, from children through clinicians.  After leaving medicine, he worked as a biology and medical science educator for several years, before deciding to pursue writing full-time.  He may be reached at [email protected].

 

This post contains opinions of the author.  AutoimmuneMom.com is not a medical practice and does not provide medical advice, diagnosis, or treatment.  It is your responsibility to seek diagnosis, treatment, and advice from qualified providers based on your condition and particular circumstances.  Camino Real Ventures, Inc., the company that makes AutoimmuneMom.com available to you, does not endorse nor recommend any products, practices, treatment methods, tests, physicians, service providers, procedures, clinical trials, opinions or information available on this website.  Your use of the website is subject to our Terms of Use and Privacy Policy

Advertisement

Comments

  1. Judy Dempsey says:

    I was diagnosed with an autoimmune disease in my mouth. I have had this for over three years and FINALY went to a oral surging who did a biopsy. I can’t remember the name he gave it but it’s not the disease that tennis star Venus Williams has. Anyway I have an extensive medical history related to a hysterectomy I had back in 2007. I ended up with a E Coli infection of the pelvic floor. I have had several surgeries over the last 8 years. To date I have a ilestomy,and severe intercyststits that was diagnosed last year. Over 80 percent of my bladder is involved. That has not been going to well as well as my very painful month. I have lost a ton of weight due to the autoimmune disorder. Now my doctors want to put in a feeding tube and my surgeon thinks I’m to Weak right now to do anything yet to treat the autoimmune disordered. I do know the treatment is long term use of steroid therapy. I just had surgery 6 weeks ago and back in April to have my Ileostomy revised. My question is do you think a feeding tube is a good idea and would I be able to start treatment for my mouth. I’m also a registered nurse,an Oncology nurse somI know ALL about steroids. Thank you…Judy Dempsey RN

  2. My daughter is under steroid treatment for autoimmune problems but she becomes very agrasive and breaks things at home what is the reason

    • jean reitman says:

      I’m a retired MD with autoimmune dz. Steroids are notorious for causing psychiatric side effects, dose related. Anyone on chronic or high dose steroids should be provided with necessary risk information, but usually nowadays providers just hand out a ton of generic website info to save time…

      it is imperative that your dtr become completely aware of the risks and what to look for in herself; i don’t know her age, but the sooner she understands that her illness is her responsibility to manage, the better. If she truly has AID, this will be life long as a concern and unless you have a major medical center near you, most providers would have no clue, so she needs to become completely focused on her own prevention.

      For starters, there is a ton of info online Re psychiatric risks of steroids…start there and do all u can to find a provider that has familiarity with AID. In my experience only exceptional internists understand it. Her best chances are to find an MD both competent and interested in following her over time. Once you find a provider that cares and understands such complicated medical issues, that makes all the difference.

      It is very hard for children to accept that they are different or impaired in any way compared to their peers, so emotional understanding is crucial in helping her accept that she has this condition and if she follows basic directives, she can live as “normal” a life as her peers. I hope that helps you…

Speak Your Mind

*